Alert archive / Alabama / Red Flag Warnings in 2014

Red Flag Warning 10, NWS Birmingham, AL

January 28, 20145 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Jan 28, 2014, 5:00 AM CST for 5 counties in Alabama. It took effect at Jan 28, 2014, 11:00 AM CST. It was in force for 7 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 28, 2014, 5:00 AM CST (11:00 UTC)
In effect from
Jan 28, 2014, 11:00 AM CST
Expired
Jan 28, 2014, 6:00 PM CST
In force
7 hr
Issued by
NWS Birmingham, AL

Counties Fayette County, AL, Lamar County, AL, Marion County, AL, Walker County, AL, Winston County, AL

The radar

The Columbus AFB radar (KGWX), 60 km from the middle of the area, began a volume at 10:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 28, 6:00 PM CSTSNOW 03 S Hamilton, ALSTORM TOTAL ACCUMULATION WAS A TRACE OF SNOW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2014-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2014-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2149 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

869 
WWUS84 KBMX 281100
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 AM CST TUE JAN 28 2014

...LOW RELATIVE HUMIDITY VALUES THIS AFTERNOON WILL RESULT IN
CRITICAL FIRE WEATHER CONDITIONS ACROSS NORTHWEST CENTRAL ALABAMA...

ALZ011>013-290000-
/O.UPG.KBMX.FW.A.0005.140128T1700Z-140129T0000Z/
/O.NEW.KBMX.FW.W.0010.140128T1700Z-140129T0000Z/
MARION-LAMAR-FAYETTE-
500 AM CST TUE JAN 28 2014

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR NORTHWEST CENTRAL ALABAMA...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WINDS...WILL BE FROM THE NORTH AROUND 10 TO 15 MPH WITH GUSTS UP
  TO 20 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 22 PERCENT.

* IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL 
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS 
  NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

ALZ014-015-290000-
/O.NEW.KBMX.FW.W.0010.140128T1700Z-140129T0000Z/
WINSTON-WALKER-
500 AM CST TUE JAN 28 2014

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR NORTHWEST CENTRAL ALABAMA...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING. 

* WINDS...WILL BE FROM THE NORTH AROUND 10 TO 15 MPH WITH GUSTS UP
  TO 20 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 24 PERCENT.

* IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL 
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS 
  NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$
1 follow-up statement
787 
WWUS84 KBMX 282155
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
355 PM CST TUE JAN 28 2014

...LOW RELATIVE HUMIDITY VALUES THIS AFTERNOON WILL RESULT IN
CRITICAL FIRE WEATHER CONDITIONS ACROSS NORTHWEST CENTRAL
ALABAMA...

ALZ011>015-291200-
/O.NEW.KBMX.FW.A.0006.140129T1700Z-140130T0000Z/
/O.CON.KBMX.FW.W.0010.000000T0000Z-140129T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-
355 PM CST TUE JAN 28 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR NORTHWEST CENTRAL ALABAMA...
...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON FOR THE NORTHWESTERN COUNTIES IN CENTRAL ALABAMA...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON. A RED FLAG WARNING REMAINS IN EFFECT UNTIL
6 PM CST THIS EVENING. 

* WINDS...WILL BE FROM THE NORTH 5 TO 10 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 17 PERCENT.

* IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL 
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS 
  NOT RECOMMENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

ALZ017>028-030>032-034-291200-
/O.NEW.KBMX.FW.A.0006.140129T1700Z-140130T0000Z/
BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-
JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-CLAY-SUMTER-GREENE-HALE-BIBB-
355 PM CST TUE JAN 28 2014

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON FOR THE NORTHWESTERN COUNTIES IN CENTRAL ALABAMA...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON. 

* WINDS...WILL BE FROM THE NORTH 5 TO 10 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 17 PERCENT.

* IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL 
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS 
  NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Jan 27, 11:41 PM CST, 5 hours 19 minutes earlier.

Area forecast discussion, Jan 27, 11:41 PM CST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1141 PM CST MON JAN 27 2014

.UPDATE...
FOR 06Z AVIATION.

&&

.DISCUSSION...

THE COLD AIR TOOK A LITTLE LONGER TO ARRIVE THAN EXPECTED...BUT IT
HAS MADE IT PRESENCE KNOW THIS EVENING WITH NORTH WINDS OF 10 TO
20 MPH...ALONG WITH SUB-FREEZING TEMPERATURES AND NEGATIVE SURFACE
DEWPOINT TEMPERATURES ALONG AND NORTH OF I-20. THIS WILL DEFINITELY
BE A BATTLE BETWEEN INCREASING MOISTURE ALOFT AND DRIER AIR
ADVECTING SOUTHWARD. THE MAIN CHANGE MADE THIS UPDATE WAS TO ADD A
FEW MORE COUNTIES TO THE WINTER WEATHER ADVISORY...BIBB...SHELBY...
AND TALLADEGA. THIS IS NOT BASED ON ANY NEW MODEL DATA...BUT
FORECAST SNOWFALL TOTALS WERE ABOVE THE ONE-QUARTER INCH CRITERIA
ACROSS THE SOUTHERN PORTIONS OF THESE THREE COUNTIES. AS FAR AS NEW
MODEL DATA...IT LOOKS LIKE THE DRIER AIR WILL WIN OUT OVERNIGHT WITH
LITTLE OF NO PRECIPITATION EXPECTED TO MAKE IT TO THE SURFACE BEFORE
SUNRISE. WINTRY PRECIPITATION WILL INCREASE RAPIDLY AFTER SUNRISE
WITH SOME TYPE OF LIGHT PRECIPITATION FALLING ACROSS MOST OF CENTRAL
ALABAMA BY NOON TUESDAY. THE BEST CHANCE OF ACCUMULATIONS WILL BE
ALONG AND SOUTH OF THE I-85 CORRIDOR. THE NEWER MODEL RUNS ARE
SHOWING THE PRECIPITATION MOVING OUT OF CENTRAL ALABAMA BY TUESDAY
NIGHT AT MIDNIGHT.

58/ROSE

&&

.AVIATION...
06Z TAF DISCUSSION.

VFR CONDITIONS STILL EXPECTED THRU THE NIGHT. STILL LOOKING AT A
RATHER DIFFICULT PRECIP FORECAST FOR TUESDAY DUE TO AN OVERRUNNING
EVENT THAT WILL TAKE SHAPE. PRECIP WILL SPREAD NORTHWARD DURING
THE DAY AND MAY BEGIN AS A WINTRY MIX...INCLUDING FZRA AND PL...IN
THE FAR SOUTH. A TRANSITION TO ALL SNOW IS CURRENTLY EXPECTED IN
THE AFTERNOON...WITH THE HIGHEST CHANCES SOUTH. MGM/TOI COULD SEE
SNOWFALL TOTALS OF 2 INCHES OR MORE...WHILE THE NORTHERN TERMINALS
ONLY SEE A DUSTING TO 0.5 INCH.

CIGS SHOULD LOWER TO MVFR WITH THE ONSET OF PRECIP. VIS COULD BE
REDUCED AT TIMES AS WELL...ESPECIALLY IN AREAS OF HEAVIER SNOW.
PRECIP WILL SLOWLY COME TO AN END FROM NORTH TO SOUTH IN THE
EVENING AND OVERNIGHT. WINDS WILL GENERALLY BE OUT OF THE NORTH
AOA 10 KTS WITH SOME HIGHER GUSTS POSSIBLE.

19

&&

.FIRE WEATHER...

A COLD FRONT IS CURRENTLY MOVING ACROSS THE STATE WITH NORTHERLY
WINDS AT THE SURFACE. COLD AND DRIER AIR IS MOVING IN BEHIND THE
FRONT. A FIRE WEATHER WATCH CONTINUES FOR THE NORTHWESTERN CONTINUES
TOMORROW AFTERNOON WHERE THE DEWPOINTS WILL MIX OUT WITH RH VALUES
DROPPING BELOW 25 PERCENT FOR 4 OR MORE HOURS. AT THE SAME
TIME...MOISTURE WILL INCREASE ACROSS THE SOUTHERN HALF OF CENTRAL
ALABAMA WHERE WINTRY PRECIPITATION IS EXPECTED DURING THE DAY
TOMORROW AND INTO THE OVERNIGHT HOURS. AS THIS ENDS EARLY WEDNESDAY
NIGHT...MUCH DRIER AIR WILL ADVECT INTO THE STATE CREATING HIGH FIRE
DANGER ON BOTH WEDNESDAY AND THURSDAY AFTERNOONS. A FIRE WEATHER
WATCH WILL LIKELY BE ISSUED IN THE COMING FORECASTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     20  29  13  32  14 /  10  30  20   0   0
ANNISTON    22  29  15  33  14 /  10  50  30   0   0
BIRMINGHAM  22  28  13  34  15 /  10  40  20   0   0
TUSCALOOSA  24  31  14  36  16 /  10  40  20   0   0
CALERA      24  29  16  35  17 /  10  60  30   0   0
AUBURN      27  30  17  34  18 /  10  90  80  10   0
MONTGOMERY  28  30  19  36  18 /  20  90  70  10   0
TROY        31  30  21  34  17 /  20 100  80  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 10 AM TUESDAY TO 6 AM CST WEDNESDAY
FOR THE FOLLOWING COUNTIES: BIBB...CHILTON...CLAY...COOSA...
GREENE...HALE...PERRY...RANDOLPH...SHELBY...SUMTER...TALLADEGA.

WINTER STORM WARNING FROM 10 AM TUESDAY TO 6 AM CST WEDNESDAY
FOR THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BULLOCK...
CHAMBERS...DALLAS...ELMORE...LEE...LOWNDES...MACON...MARENGO...
MONTGOMERY...PIKE...RUSSELL...TALLAPOOSA.

FIRE WEATHER WATCH FROM 11 AM CST TUESDAY THROUGH TUESDAY
AFTERNOON FOR THE FOLLOWING COUNTIES: FAYETTE...LAMAR...MARION.

&&
Hazardous weather outlook, Jan 27, 6:12 PM CST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
612 PM CST MON JAN 27 2014

ALZ011>015-017>050-290015-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
612 PM CST MON JAN 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AN UPPER LEVEL DISTURBANCE WILL CREATE A CHANCE FOR ACCUMULATING
SNOW...SLEET...AND FREEZING RAIN ACROSS THE SOUTHERN LOCATIONS OF
CENTRAL ALABAMA LATE TUESDAY MORNING AND TUESDAY NIGHT. THE MAIN
AREA OF CONCERN IS NEAR AND SOUTH OF A LINE FROM DEMOPOLIS TO
CLANTON TO WEDOWEE. STAY TUNED TO FURTHER INFORMATION REGARDING
THIS WINTER WEATHER SCENARIO.

ANOTHER SURGE OF VERY COLD ARCTIC AIR WILL AFFECT CENTRAL ALABAMA
WEDNESDAY MORNING...AND THURSDAY MORNING. LOW TEMPERATURES WILL
DROP TO 15 DEGREES OR LOWER IN SEVERAL SPOTS EACH MORNING.

VERY DRY CONDITIONS WILL ACCOMPANY THIS ARCTIC SURGE OF COLD
AIR...LEADING TO HIGH FIRE DANGER CONDITIONS ACROSS PARTS OF CENTRAL
ALABAMA. THESE DRY CONDITIONS COULD BE POSSIBLE TUESDAY AFTERNOON
ACROSS THE NORTHWEST...AND AGAIN ON BOTH WEDNESDAY AND THURSDAY
FOR MOST OF THE AREA. OUTDOOR BURNING IS HIGHLY DISCOURAGED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT IS EXPECTED ON TUESDAY DUE
TO THE DEVELOPING WINTER WEATHER ACROSS SOUTHERN SECTIONS OF
CENTRAL ALABAMA.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 4:56 AM CSTHard Freeze WarningBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more28 hr
Jan 28, 3:55 PM CSTFire Weather WatchBMXBibb, Blount, Calhoun, Cherokee, Clay, Cleburne and 15 more11 hr

Nearby

Red Flag Warnings in Alabama, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.